What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 12, 5:33 PM CST, 1 hour 42 minutes earlier.
Area forecast discussion, Apr 12, 5:33 PM CST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
633 PM CDT Tue Apr 12 2022
.SHORT TERM...(This Evening through Thursday Afternoon)
Issued at 328 PM CDT Tue Apr 12 2022
From about 13/06Z onward, focus for this forecast will be on
strong west-northwest flow through at least Thursday, as well as
anomalously cold conditions which will persist for much of the
forecast period into early next week.
While the leading cold front will race eastward tonight, a new
surface low is projected to develop in the Red River Valley of the
North on Wednesday, before moving very slowly east-northeast into
southern Ontario with a nearly stacked upper low through Thursday.
Another round of strong winds will prevail on the backside of this
system. Seeing good model consensus on a somewhat weaker pressure
gradient across our area through the day Wednesday, as the surface
low intensifies well to our north, but a surface ridge extends from
the northern Rockies into the central/southern Plains. Could see
winds/wind gusts approach advisory criteria across our west, nearer
the tighter gradient, but for the most part looks like just your
standard northern Plains windy day.
By Wednesday night/Thursday, although the surface low is slowly
pulling away, the pressure gradient across our area appears to
tighten in response to the surface low deepening further, at least
through early Thursday afternoon when the surface ridge axis to our
southwest begins to build into the mid-Missouri Valley. 925-850mb
winds increase from general 30-40 kt on Wednesday, to 40-50kt
Wednesday night into Thursday, all nearly unidirectional around the
stacked system, which should favor strong mixing. At this point,
does not look to reach high wind warning criteria in our forecast
area, but a stronger potential for advisory level winds Wednesday
night/Thursday.
As far as temperatures, sub-zero 925mb temperatures are prevalent
throughout the forecast area from daybreak Wednesday through midday
Thursday, briefly mixing a few degrees above freezing over southern
portions of the area during the afternoon/early evening. Meanwhile,
850mb temperatures fall to several degrees below 0C, with ensembles
showing these values to be in the lowest 5% of climatology for mid
April. Doesn't look like we will be in record cold max territory for
temperatures, but expect highs to range from mid 30s-near 40 north,
to mid-upper 40s south both days.
.LONG TERM...(Thursday Evening through Tuesday)
Issued at 328 PM CDT Tue Apr 12 2022
Despite a period of ridging aloft which moves across the northern
Plains on Saturday, temperatures remain abnormally cold, perhaps
briefing warming more substantially on Sunday, but this will be
largely dependent on timing/track of a trailing trough which will
swing through the northern Plains during the latter half of the
weekend.
Aside from this potential brief warming on Sunday, GEFS/EC ensembles
continue to show 850mb temperatures near/below the 10th percentile
of climatology. As such, high temperatures remain 15-20 degrees
below normal into early next week, with highs only in the upper 30s
and 40s most days.
This upper trough and its associated warm advection will bring a
chance of light precipitation to the region during the latter half
of the weekend, with precip type (most likely rain or snow) again
dependent on timing and low-level temperatures. Aside from this, it
looks like dry conditions will prevail through the mid-long range
portion of the forecast.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 633 PM CDT Tue Apr 12 2022
Scattered showers and strong thunderstorms are moving across the
region, with large hail, strong winds, and tornadoes contuining to
remain possible into the evening hours, with highest probabilities
ocurring across west-central Iowa. Lowered visibilities and MFR/IVR
cigs are likely underneath any of these thunderstorms.
Will likely see some wrap around MVFR/IFR stratus move in from the
north for areas north of I-90, but should see decent clearing by
sunrise. After the thunderstorm threat moves east, expect to see
increasing west winds, with gusts again 25-35kt or higher persisting
through the end of the TAF period.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 1 AM CDT Wednesday for SDZ050-052-057>060-
063>066-068>070.
MN...NONE.
IA...NONE.
NE...NONE.
&&
SHORT TERM...JH
LONG TERM...JH
AVIATION...APTHazardous weather outlook, Apr 12, 3:55 AM CST, 15 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
455 AM CDT Tue Apr 12 2022
SDZ038-050-052-053-057>059-063-064-131200-
Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix-
Douglas-
455 AM CDT Tue Apr 12 2022
This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.
.DAY ONE...Today and tonight.
High to very high fire danger is expected this afternoon and evening.
Strong northwest winds will develop behind a passing front this
evening, bringing gusts up to 55 mph.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
A strong spring system will bring wind gusts of 30 to 55 mph and
enhanced fire danger Wednesday and Thursday. Wind chills near zero
degrees are expected Thursday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-055-056-061-062-065>071-131200-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Brookings-Lake-Moody-McCook-Minnehaha-
Hutchinson-Turner-Bon Homme-Yankton-Union-
455 AM CDT Tue Apr 12 2022
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.
.DAY ONE...Today and tonight.
Strong to severe thunderstorms may move through late this afternoon
through this evening. Large hail up to golf ball size, damaging wind
gusts to 70 mph, and a tornado or two are all potential threats with
the strongest storms.
Behind a passing front, winds may gust up to 45 mph overnight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
A strong spring system will bring wind gusts of 30 to 55 mph and
enhanced fire danger Wednesday and Thursday. Wind chills near zero
degrees are expected Thursday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
SDZ039-054-060-131200-
Kingsbury-Miner-Hanson-
455 AM CDT Tue Apr 12 2022
This Hazardous Weather Outlook is for east central South Dakota and
southeast South Dakota.
.DAY ONE...Today and tonight.
High fire danger is expected this afternoon and evening. Strong
northwest winds will develop behind a passing front tonight, bringing
gusts up to 45 mph.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
A strong spring system will bring wind gusts of 30 to 55 mph and
enhanced fire danger Wednesday and Thursday. Wind chills near zero
degrees are expected Thursday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Apr 12, 5:55 PM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
655 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 8 S JACKSON 43.51N 94.99W
04/12/2022 E1.25 INCH JACKSON MN PUBLIC
KR SOCIAL MEDIA REPORT OF HALF DOLLAR SIZED
HAIL, WITH PICTURE AND QUARTER FOR
COMPARISON.
&&
APLocal storm report, Apr 12, 5:59 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
659 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 5 E PARKSTON 43.39N 97.89W
04/12/2022 E2.00 INCH HUTCHINSON SD PUBLIC
&&
IGLocal storm report, Apr 12, 6:06 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
706 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0706 PM HAIL 7 W CLAYTON 43.45N 97.80W
04/12/2022 E1.75 INCH HUTCHINSON SD PUBLIC
&&
IGLocal storm report, Apr 12, 6:40 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
740 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0713 PM HAIL PARKSTON 43.39N 97.99W
04/12/2022 E2.00 INCH HUTCHINSON SD PUBLIC
SOCIAL MEDIA REPORT WITH PICTURE OF 2 INCH
HAIL.
&&
APLocal storm report, Apr 12, 6:58 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
758 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL DIMOCK 43.48N 97.99W
04/12/2022 M2.50 INCH HUTCHINSON SD PUBLIC
EMAIL WITH PICTURE AND RULER.
&&
APLocal storm report, Apr 12, 7:12 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
812 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL 8 NE ARMOUR 43.39N 98.21W
04/12/2022 E1.75 INCH DOUGLAS SD EMERGENCY MNGR
CORRECTS PREVIOUS HAIL REPORT FROM 8 NE
ARMOUR. TIME ESTIMATED FROM RADAR.
&&
IG